Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 7, NWS Wakefield, VA

September 2, 2024Currituck County, North Carolina; City of Virginia Beach, Virginia

NWS Wakefield, VA issued this beach hazards statement at Sep 2, 2024, 10:10 PM EDT for Currituck County, North Carolina; City of Virginia Beach, Virginia. It took effect at Sep 3, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2024, 10:10 PM EDT (02:10 UTC)
In effect from
Sep 3, 2024, 8:00 AM EDT
Expired
Sep 3, 2024, 7:53 PM EDT
In force
12 hr
Issued by
NWS Wakefield, VA

Counties Currituck County, NC, City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 104 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2024-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2024-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WHUS41 KAKQ 030210
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
1010 PM EDT Mon Sep 2 2024

NCZ102-VAZ098-031015-
/O.NEW.KAKQ.BH.S.0007.240903T1200Z-240904T0000Z/
Eastern Currituck-Virginia Beach-
1010 PM EDT Mon Sep 2 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From 8 AM EDT Tuesday through Tuesday evening.

* IMPACTS...Breaking waves of 3 to 5 ft combined with long 
  period swell will result in rough surf conditions and a high 
  risk of rip currents. Rip currents can sweep even the best 
  swimmers away from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
3 follow-up statements
887 
WHUS41 KAKQ 030731
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
331 AM EDT Tue Sep 3 2024

NCZ102-VAZ098-031545-
/O.CON.KAKQ.BH.S.0007.240903T1200Z-240904T0000Z/
Eastern Currituck-Virginia Beach-
331 AM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Breaking waves of 4 to 5 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
993 
WHUS41 KAKQ 031017
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
617 AM EDT Tue Sep 3 2024

NCZ102-VAZ098-031830-
/O.CON.KAKQ.BH.S.0007.240903T1200Z-240904T0000Z/
Eastern Currituck-Virginia Beach-
617 AM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...Through this evening.

* IMPACTS...Breaking waves of 4 to 6 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
218 
WHUS41 KAKQ 032353
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
753 PM EDT Tue Sep 3 2024

NCZ102-VAZ098-040800-
/O.CAN.KAKQ.BH.S.0007.000000T0000Z-240904T0000Z/
/O.NEW.KAKQ.BH.S.0008.240904T1200Z-240905T0000Z/
Eastern Currituck-Virginia Beach-
753 PM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected. 

* WHERE...In North Carolina, Eastern Currituck County. In 
  Virginia, Virginia Beach.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 5 to 7 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

MDZ025-VAZ099-100-040800-
/O.NEW.KAKQ.BH.S.0008.240904T1200Z-240905T0000Z/
Maryland Beaches-Accomack-Northampton-
753 PM EDT Tue Sep 3 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

* WHAT...Dangerous rip currents expected. 

* WHERE...In Maryland, Maryland Beaches County. In Virginia, 
  Accomack and Northampton Counties.

* WHEN...From Wednesday morning through Wednesday evening.

* IMPACTS...Breaking waves of 4 to 5 ft combined with onshore 
  swell will result in rough surf conditions and a high risk of 
  rip currents. Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this beach hazards statement went out at Sep 2, 9:13 PM EDT, 57 minutes earlier.

Area forecast discussion, Sep 2, 9:13 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
913 PM EDT Mon Sep 2 2024

.SYNOPSIS...
A cold front continues to cross the area this afternoon and
evening, bringing drier and cooler weather through midweek. A
chance for rain returns late in the week as low pressure
potentially tracks out of the Gulf coast region.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 910 PM EDT Monday...

Key Messages:

- Cooler and drier air continues to filter into the area this
  evening behind a cold front.

The latest surface analysis shows that the cold front has moved
across Virginia and is now well south of the area. The latest
surface observations indicate a surge of drier air pushing
southeast, with dew points now in the mid 50s for much of the
area, low-mid 60s in the far south and southeast. Skies have
mostly cleared out, though a few clouds still remain across
southern portions of the area.

Tonight's temperatures will be much cooler than previous
nights, as the cold front continues to usher in cooler and drier
air, assisted by a high pressure over the Great Lakes region.
This will allow temps to drop into the lower to mid-50s across
the Piedmont. However, along the coast, temperatures will remain
in the upper 50s to lower 60s due to lingering high-level cloud
cover.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
As of 355 PM EDT Monday...

Key Message:

- Dry and cooler weather continues through Wednesday.

- Chance of showers return by Thursday.

A sfc high pressure centers near upstate NY Tuesday. Meanwhile,
what's left of the front that moves through today stalls
offshore of the SE coast. This will favor an onshore flow regime
as the pressure gradient becomes compressed between these two
features. NE winds become quite breezy along the coast and could
see some gusts upwards of 25-30 mph Tuesday. Some degree of
shallow low-level moisture also looks to advect onshore and most
guidance shows SCT- BKN stratocumulus along the coast. Forecast
highs are several degrees below normal and in the mid- upper
70s. Tuesday night currently looks to be coolest night of the
period as lows drop into the low-mid 50s inland (upper 40s far
NW) and upper 50s just away from the coast and low-mid 60s along
the immediate coast (due to the onshore flow).

Wednesday will be similar locally as the high to our N slides
offshore of southern New England. Highs in the upper 70s to around
80 F. The pressure gradient slackens a tad, so E/NE winds will be
less breezy, though still noticeably so along the coast. There will
be additional stratocumulus to contend with as the onshore flow
continues and skies average partly sunny inland and mostly cloudy
closer to the coast. The latest ECMWF has now pushed the light
accumulated QPF in far NE NC Wed evening, though with rather
dry low- levels, think most of this is just realized as
increased cloud cover. Have lowered the small area of 20% PoPs
to less than 15% for coastal Currituck County. Milder Wed night
with lows in the low- mid 60s, with a few upper 50s possible in
the Piedmont and on the MD Eastern Shore.

By Thursday the chances of Pops begin to increase. Latest ECMWF
suggest that a broad cyclonic flow off the southeast coast
could suggest some showers making their way into the
region.However, still being this far out Pops chances remain
between 20-30% for the south eastern portion of the CWA.
Temperatures will slightly warmer than Wednesday with highs in
the lower 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 355 PM EDT Monday...

Key Messages:

- Moisture increases late in the week as the high drifts well
  offshore.

- A low pressure system potentially tracks across the area on
  Friday and Saturday, bringing a better chance for showers and
  thunderstorms.

An upper trough is progged to amplify as it dives SE from the
northern plains to the Great Lakes/Ohio Valley from early Friday
through Saturday. At the surface, high pressure departs well off
to our NE and the remnant front/sfc trough remains along the SE
coast. A cold front then gradually approaches from the NNW late
this week, but should remain to our north through at least Sat
night. Deep-layered moisture will be on the increase
(especially by Friday), with PWs potentially rising back to
1.5-2.0". An approaching southern stream system provides
additional lift for showers/storms Friday and PoPs have been
increased to 30-40% across the CWA.

The latest ensemble guidance hints at this potential low
tracking up and along the coast by late Saturday and into
Sunday. There is also fair agreement that sfc cyclogenesis
occurs somewhere SE of the parent trough, with low pressure
possibly riding NE near the area by Saturday morning.
Regardless of the exact evolution of the low/trough, expect the
above mentioned cold front to cross the area by Saturday night
into Sunday evening. Precipitation chances likely continue
through at least Saturday, but there is still quite a bit of
uncertainty in how widespread the precip will be as the models
continue to show different solutions with respect to evolution
of the low. The GFS and CMC track the low directly over the CWA
with a period of moderate to locally heavy rain. The ECMWF is a
little slower with this evolution and keeps the low just
offshore of the OBX. Despite the finer details being uncertain,
ensemble means show potentially an inch or so of rain given the
amplified, high PW airmass. Sunday has trended drier and have
PoPs 20% or less for most of the area. Given the increased
clouds and rain chances late this week/this weekend, high
temperatures will generally remain below average, in the 70s to
lower 80s, though lows will trend warmer, in the 60s most areas
(near 70F SE coast). Cooler and markedly drier air eventually
filters in behind the front Sunday.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 730 PM EDT Monday...

The cold front that crossed through the region today is now
south of the local area. Behind it, clouds have mostly cleared
out and winds have turned to the N/NE. Expecting VFR conditions
through the TAF 00z TAF period. Dry air filtering in from the N
will limit any potential for fog, but cannot rule out shallow
ground fog at ECG during the early morning hours if conditions
do not dry out fast enough. FEW-SCT cloud cover builds back in
tomorrow afternoon, primarily E of I-95. NE winds become gusty
early tomorrow morning, especially near the coast with gusts of
20-25kt.

Outlook: Remaining dry through at least mid-week as high
pressure builds into the area. Breezy onshore winds expected
through the week.

&&

.MARINE...
As of 355 PM EDT Monday...

Key Messages:

- A secondary surge of cool/dry air moves in tonight with widespread
  Small Craft conditions likely.

- Strong high pressure builds across the Northeast US through
  midweek and settles off the New England coast late this week
  bringing a prolonged period of onshore flow.

1026mb high pressure is centered over southern Lake Michigan this
afternoon with this morning's cold front continuing south toward
Cape Hatteras. Winds have increased to 15-20 kt with gusts to 25 kt
in the Chesapeake and lower James River and closer to 15 kt
elsewhere. Waves are 2-3 ft in the bay with seas 3-4 ft N and closer
to 3 ft S. Given ongoing conditions, went ahead and started the SCA
headlines for the lower James River with this forecast package.

Expect a relative lull in winds into this evening before flow
increases again tonight as cooler and drier air filters southward.
Winds rise to ~20-25 kt with gusts to 25-30 kt for all but the upper
rivers late tonight into early Tuesday. The Great Lakes high will
build eastward into NY/PA by Tuesday afternoon which will allow
winds across the northern half of the area to drop off somewhat.
Left the SCA headlines in these areas unchanged as far as end times.
The southern Ches Bay and lower James will be tricky tomorrow
afternoon with NE winds hovering right around SCA thresholds. The
surface high to the north will be slow to move offshore mid to late
week while an inverted trough/surface low develops offshore. This
will keep the local area in a lengthy period of NE/onshore flow
through most/all of the week. Waves increase to 2-4 ft in the bay
tonight but should fall back to 2-3 ft by Tuesday afternoon and
remain in that range through much of the week (except 3-4 ft near
the mouth). Seas build to 4-6 ft S and 3-5 ft N tonight into
Tuesday. Heights may fall off somewhat across the northern coastal
waters Tuesday night into Wednesday but seas are forecast to
increase again thereafter through the end of the week. Models have
come into better agreement regarding the position and strength of
surface features but some details remain unclear late this week as
the offshore low finally lifts northward. Extended SCA headlines for
an additional period (until 8pm Wednesday evening) for the mouth of
the bay and the coastal waters S of Parramore Island. It is likely
these headlines will require extensions through late week in
subsequent forecasts as confidence in continued 3-4 ft waves and 5+
ft seas is high. Also extended the SCA flags for the Currituck Sound
into Wednesday afternoon as the gradient will remain quite steep
across the southern waters.

Moderate rip current risk is forecast for the northern beaches
Tuesday with a high risk for VA Beach southward into the NC OBX.
Moderate or high rip risk is likely for all beaches mid to late
week.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ630-631.
     Small Craft Advisory until 1 PM EDT Tuesday for ANZ632-638.
     Small Craft Advisory until 1 PM EDT Wednesday for ANZ633.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ634.
     Small Craft Advisory until 7 PM EDT Tuesday for ANZ650-652.
     Small Craft Advisory until 8 PM EDT Wednesday for ANZ654-656-
     658.

&&

SYNOPSIS...HET
NEAR TERM...AM/HET
SHORT TERM...HET
LONG TERM...HET
AVIATION...AM
MARINE...RHR
Hazardous weather outlook, Sep 2, 4:02 AM EDT, 18 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
402 AM EDT Mon Sep 2 2024

MDZ021>024-NCZ012>017-030>032-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-030815-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
402 AM EDT Mon Sep 2 2024

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-NCZ102-VAZ098>100-030815-
Maryland Beaches-Eastern Currituck-Virginia Beach-Accomack-
Northampton-
402 AM EDT Mon Sep 2 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:53 PM EDTBeach Hazards StatementAKQCurrituck3 days

Nearby

Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in Virginia, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.